Acne Drug Raises Cholesterol And Triglyceride Levels

Doctors had always thought that Accutane (isotretinoin), an anti-acne drug, carried with it a slight risk of raised cholesterol and/or triglyceride levels. However, a recent study carried out by scientists from the University of California, San Francisco, has shown that the risk is much higher than had previously been thought. The study found that 31% of patients taking Accutane ended up with high cholesterol levels, 44% developed high triglycerides while 11% had high liver transaminase levels (liver enzymes).

You can read about this study in the journal Archives of Dermatology, August issue.

Lead author, Dr. Lee T. Zane, said “Having abnormal tests results does not necessarily signal a bad medical outcome. It’s just lab tests, not heart attacks. Isotretinoin is undeniably the most effective medication we have for treating severe acne. It can truly be life-changing. We can’t lose sight of the fact that isotretinoin is the most important revolution in medical dermatology in the last 30 years.”

Accutane should never be taken by pregnant women as there is a risk of severe birth defects.

The team looked at 13 772 patents, aged 13-50. They had taken Accutane between 1995-2002. Although the high figures for raised cholesterol, trigliceryde and liver enzyme levels were surprising, the scientists also noted that not long after most patients stopped taking the medication their levels returned to what they were before treatment began. 92% of those with high liver enzymes, 80% of high triglycerides and 79% of those with high cholesterol returned to pre-treatment levels soon after treatment was stopped.

There is a risk patients could be at risk of metabolic syndrome, say the scientists. Doctors should do blood tests on patients taking Accutane. There are ways of continuing Accutane treatment for patients with abnormal test results – they could be treated by managing their diet and exercise. Statins can also be used to keep cholesterol levels down.

The researchers don’t know whether children who are taking Accutane have a higher chance of developing cardiovascular problems when they become adults.

A Population-Based Analysis of Laboratory Abnormalities During Isotretinoin Therapy for Acne Vulgaris

Lee T. Zane, MD, MAS; Wendy A. Leyden, MPH; Ann L. Marqueling, BA; M. Michele Manos, PhD, MPH, DVM
Arch Dermatol. 2006;142:1016-1022.
Click Here To View Abstract

Written by: Christian Nordqvist
Editor: Medical News Today

Leave a Reply

Your email address will not be published. Required fields are marked *